Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 76, NWS Jackson, KY

July 29, 2015Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 29, 2015, 3:10 AM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2015, 3:10 AM EDT (07:10 UTC)
Expired
Jul 29, 2015, 6:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS53 KJKL 290710
FFWJKL
KYC195-291000-
/O.NEW.KJKL.FF.W.0076.150729T0710Z-150729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
310 AM EDT WED JUL 29 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIKE COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 600 AM EDT

* AT 307 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. BETWEEN 2 AND 3 INCHES OF RAIN HAVE ALREADY FALLEN 
  ACROSS SOME LOCATIONS WITHIN THE WARNING...MAINLY NEAR THE TOWNS 
  OF SIDNEY AND CANADA. RAIN IS EXPECTED TO CONTINUE OVER THE NEXT 
  HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELKHORN CITY...FOREST HILLS...BIGGS...JAMBOREE...BELFRY...
  BELCHER...TOONERVILLE...FISHTRAP LAKE...FEDSCREEK...KIMPER...
  WHITEPOST...CONDER...TURKEY CREEK...PHYLLIS...MCANDREWS...VARNEY...
  HATFIELD STATION...COLEMAN...BOARD TREE AND RURAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3742 8213 3727 8235 3725 8240 3768 8244
      3767 8240 3772 8241 3774 8238 3774 8232
      3767 8229 3765 8223 3762 8221 3763 8219
      3765 8218 3759 8216 3759 8213 3757 8214
      3755 8212

$$

JMW
2 follow-up statements
956 
WGUS73 KJKL 290852
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
452 AM EDT WED JUL 29 2015

KYC195-291000-
/O.CON.KJKL.FF.W.0076.000000T0000Z-150729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
452 AM EDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR
CENTRAL PIKE COUNTY...

AT 450 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING ACROSS 
PORTIONS OF THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY 
FALLEN IN SOME LOCATIONS. AS A RESULT OF RUNOFF FROM THIS HEAVY 
RAIN...FLASH FLOODING WILL CONTINUE TO BE A THREAT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKHORN CITY...FOREST HILLS...BIGGS...JAMBOREE...BELFRY...BELCHER...
TOONERVILLE...FISHTRAP LAKE...FEDSCREEK...KIMPER...WHITEPOST...
CONDER...TURKEY CREEK...PHYLLIS...MCANDREWS...VARNEY...HATFIELD
STATION...COLEMAN...BOARD TREE AND RURAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3742 8213 3727 8235 3725 8240 3768 8244
      3767 8240 3772 8241 3774 8238 3774 8232
      3767 8229 3765 8223 3762 8221 3763 8219
      3765 8218 3759 8216 3759 8213 3757 8214
      3755 8212

$$

JMW
603 
WGUS73 KJKL 290957
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
557 AM EDT WED JUL 29 2015

KYC195-291007-
/O.EXP.KJKL.FF.W.0076.000000T0000Z-150729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
557 AM EDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR CENTRAL PIKE COUNTY WILL EXPIRE AT 600
AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3742 8213 3727 8235 3725 8240 3768 8244
      3767 8240 3772 8241 3774 8238 3774 8232
      3767 8229 3765 8223 3762 8221 3763 8219
      3765 8218 3759 8216 3759 8213 3757 8214
      3755 8212

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:09 AM EDT, 1 minute earlier.

Area forecast discussion, Jul 29, 3:09 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
309 AM EDT WED JUL 29 2015

.UPDATE...
ISSUED AT 1043 PM EDT TUE JUL 28 2015

CONVECTION IS DWINDLING...WITH ONLY A FEW SHOWERS LEFT IN THE
SOUTHWEST. FORCING WILL BE LACKING OVERNIGHT...AND GIVEN THE
WEAKENING TREND...DO NOT SEE MUCH REASON TO HANG ONTO TO EVEN
ISOLATED POPS AT THIS POINT. BESIDES SOME PASSING HIGHER CLOUDS
FROM THE NORTH...PARTLY CLOUDY TO MOSTLY CLEAR SKIES WILL RULE.
HAVE THEREFORE HIT THE FOG A BIT HARDER. UPDATES HAVE BEEN SENT.

UPDATE ISSUED AT 806 PM EDT TUE JUL 28 2015

MOST CONVECTION EAST OF I-75 HAS WANED...BESIDES A FEW STRAY
LIGHT RETURNS AT TIMES. THE BEST COVERAGE IS CURRENTLY ALIGNED
WEST OF I-75...ASSOCIATED WITH SOME WEAK LOW LEVEL CONVERGENCE AND
A FAIRLY UNTAPPED ENVIRONMENT. THE HIGHER RESOLUTION SHORT TERM
MODELS SHOW THIS AREA OF CONVERGENCE WEAKENING AFTER 01Z...SO HAVE
CONTINUED TO ALIGN THE BEST POPS OVER THE SOUTHWEST FOR THE NEXT
HOUR OR SO...BEFORE DWINDLING. WILL HANG ONTO SLIGHT POPS
ELSEWHERE THROUGH AROUND MIDNIGHT...BEFORE GOING DRY. LOW
TEMPERATURES AROUND 70 AND PLENTY OF FOG LOOK ON TRACK OVERNIGHT.
UPDATES HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 359 PM EDT TUE JUL 28 2015

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY FEATURE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA SLOWLY SHIFTING OFF TO THE SOUTHEAST
AS THEY DEVELOP. THE MAIN CONCERN THIS AFTERNOON BEING THE HEAVY
RAINFALL POTENTIAL WITH PWATS IN THE 1.8 TO 2.2 RANGE AND PLENTY
OF INSTABILITY. THIS HAS BEEN OCCURRING WITH A WEAK DISTURBANCE
OVERHEAD WITH A FADED SURFACE BOUNDARY STRETCHING ACROSS THE AREA.
DUE TO THE SATURATED AIR MASS IN PLACE AND INSTABILITY IN
PLACE...WILL GO WITH CHANCE POPS WELL INTO THE EVENING TONIGHT AS
PERSISTENCE WOULD ALSO SUGGEST THIS. WILL CONTINUE WITH THE
MENTION OF HEAVY RAINFALL POSSIBLE IN THE HWO. THIS HAS ALSO
TEMPERED THE HIGH TEMPERATURES THIS AFTERNOON.

HEADING INTO TONIGHT...LINGERING CONVECTION IS EXPECTED TO
CONTINUE INTO THE FIRST PART OF TONIGHT...ESPECIALLY WITH THIS
SATURATED AIR MASS IN PLACE. WITH THIS INSTABILITY WILL BE SLOW
TO WANE ALONG WITH PWATS STILL IN THE 2 INCH RANGE. A BRIEF BREAK
IN PRECIP AND CLOUD COVER WILL LEAD TO FOG DEVELOPMENT LATE
TONIGHT AND WITH DEW POINTS REMAINING IN THE LOWER 70S WITH SOME
MID 70S...FOG WILL BE DENSE IN SOME AREAS. MOIST SOUTHERLY FLOW IS
EXPECTED TO CONTINUE AND REMAIN PRONOUNCED WITH A BETTER DEFINED
FEATURE ON THE WAY IN THE FORM OF A COLD FRONT. THIS WILL PROVIDE
ENOUGH LIFT FOR CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT INTO
THE AFTERNOON ON WEDNESDAY. IN FACT...INTO WEDNESDAY NIGHT...PWAT
VALUES JUMP BEYOND THE 2 INCH RANGE WITH MODEL PROFILES SATURATED
TO NEARLY 500MB IN MOST LOCATIONS. FOR THIS...HAVE PUT LIKELY POPS
WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT. SPC HAS ALSO MENTIONED
A MARGINAL WIND THREAT WITH THIS ACTIVITY ALONG THE FRONT BUT THE
MAIN IMPACT WILL AGAIN BE SLOW STORM MOTION WITH HEAVY RAINFALL
POSSIBLY CAUSING SOME MINOR FLOODING ISSUES.

IN ADDITION TO THE HEAVY RAINFALL...TEMPERATURES WILL REACH TO
AROUND 90 ON WEDNESDAY AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 POSSIBLE IN SOME AREAS ADDING ANOTHER IMPACT TO BE
MINDFUL OF.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 419 PM EDT TUE JUL 28 2015

EARLY IN THE PERIOD...THE MODEL CONSENSUS IS FOR A CLOSED LOW
CENTERED JUST SOUTH OF JAMES BAY AND ASSOCIATED SHORTWAVE TROUGH
EXTENDING SOUTH INTO THE GREAT LAKES AND LOWER OH VALLEY REGION. AT
THAT POINT...RIDGING IS EXPECTED TO BE CENTERED OFF THE EASTERN
SEABOARD...WITH ANOTHER RIDGE CENTERED OVER THE SOUTHERN PLAINS AND
EXTENDING NORTHWEST INTO THE PACIFIC NORTHWEST REGION. TO START THE
PERIOD...A SFC COLD FRONT SHOULD EXTEND FROM LOW PRESSURE OVER
ONTARIO SHOULD BE NEARING OR MOVING ACROSS EASTERN KY...WITH HIGH
PRESSURE BUILDING EAST TOWARD THE LOWER OH VALLEY REGION IN ITS WAKE.

DURING THE SECOND HALF OF THE WEEK AND INTO THE UPCOMING WEEKEND...
THE CENTER OF THE RIDGE INITIALLY OVER THE SOUTHERN PLAINS SHOULD
RETROGRADE WEST TO THE SOUTHERN ROCKIES AND THEN THE FOUR CORNERS
REGION...WHILE A TROUGH WILL EXTEND FROM THE HUDSON AND JAMES BAY
REGIONS SOUTH INTO THE EASTERN CONUS. ON THE MEAN...THIS PATTERN
SHOULD REMAIN IN PLACE INTO EARLY NEXT WEEK. SHORTWAVES WILL
PERIODICALLY ROTATE AROUND THE CLOSED UPPER LOW AND THROUGH THE
TROUGH IN NW FLOW...AND BRING PERIODIC INCREASES IN MID AND UPPER
LEVEL MOISTURE. THE ASSOCIATED SFC COLD FRONTS...ONE MOVING THROUGH
FRI NIGHT AND SAT SHOULD BE MOISTURE STARVED AND NOT PRODUCE MORE
THAN AN INCREASE IN CLOUDS. LATE IN THE PERIOD...ANOTHER COLD FRONT
WILL APPROACH THE AREA. THIS COLD FRONT NEARING THE OH VALLEY LATE
ON MONDAY AND INTO TUESDAY SHOULD HAVE A BIT MORE MOISTURE TO WORK
WITH.

LEFTOVER SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL LINGER UNTIL
THE FRONT MOVES THROUGH THE REGION ON THURSDAY...WITH THE HIGHEST
CHANCES NEAR THE VA BORDER. HIGH PRESSURE WILL BUILD IN A BRING AN
AIR MASS THAT WILL BE A COUPLE OF DEGREES COLDER...WITH LOWER
DEW POINTS AND LESS HUMIDITY BEING MORE NOTICEABLE. HIGHS MAINLY
IN THE MID 80S SHOULD BE COMMON FOR THU INTO SUNDAY...BEFORE
WARMING INTO THE UPPER 80S ON MONDAY AHEAD OF THE BOUNDARY. LOWS
WILL AVERAGE A COUPLE OF DEGREES BELOW NORMAL TO END THE WEEK...IN
THE LOW TO MID 60S. IF DRY ENOUGH AIR MOVES IN BEHIND THE
BOUNDARY...A FEW OF THE NORMALLY COLDER SPOTS IN THE NORTH...NORTH
OF THE MTN PARKWAY COULD DROP TO 59 OR SO NO FRIDAY OR SATURDAY
MORNINGS. PATCHY VALLEY FOG SHOULD ALSO DEVELOP EACH MORNING FROM
FRIDAY THROUGH SUNDAY. SLIGHT POPS WERE USED LATE IN THE
PERIOD...AHEAD OF THE APPROACHING FRONT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 209 AM EDT WED JUL 29 2015

CONDITIONS VARIED WIDELY AT THE START OF THE PERIOD. HOWEVER...THE
TREND WILL BE FOR WORSENING CONDITIONS...WITH A DESCENT TO LIFR
OR VLIFR EXPECTED FOR MOST PLACES BEFORE DAWN. THERE WERE STILL
SOME SLOW MOVING SHOWERS OVER THE SOUTHEAST PART OF THE STATE.
FORECAST SOUNDINGS SHOW A POTENTIAL FOR THEM THROUGH THE EARLY
MORNING HOURS...BUT WHERE AND WHEN THEY WILL DEVELOP IS TOO
UNCERTAIN TO FORECAST.

FOG AND ASSOCIATED LOW CLOUDS WILL LIFT AND DISSIPATE AFTER
SUNRISE...GIVING WAY TO LARGELY VFR BY LATE MORNING. HOWEVER...
THE DAYTIME WARMING SHOULD ALSO LEAD TO ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORM DEVELOPMENT BY AFTERNOON. THEY WILL BRING
LOCALIZED IFR. THE SHOWERS AND THUNDERSTORMS SHOULD THEN LARGELY
DIMINISH IN THE EVENING WITH LOSS OF HEATING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...SHALLENBERGER
LONG TERM...JP
AVIATION...HAL
Hazardous weather outlook, Jul 28, 10:34 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT TUE JUL 28 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1034 PM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WILL FORM OVERNIGHT...REDUCING VISIBILITIES TO
LESS THAN A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY INTO THURSDAY
EVENING. THE GREATEST CHANCE WILL BE WEDNESDAY NIGHT INTO EARLY
THURSDAY. HEAVY RAINFALL IS POSSIBLE WHERE STORMS ARE PERSISTENT
OVER AN AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/SHALLENBERGER/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:17 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley118 min
Jul 28, 8:30 PM EDTSpecial Weather StatementJKLMcCreary45 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.